Hail, Rusk
- When
- January 12, 11:00 PM CST
- Where
- Rusk County, 0.9 mi SW of Sexton City
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.270, -94.930
Hail was reported in the New London community.
Strong southwest flow aloft across the Southern Plains and Lower Mississippi Valley resulted in a very warm and moderately unstable environment across this region during the late evening and overnight hours of January 12th continuing into the predawn hours of January 13th. slowly across the region during the evening hours of the 12th and strong to severe thunderstorms developed across much of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong southwest flow aloft across the Southern Plains and Lower Mississippi Valley resulted in a very warm and moderately unstable environment across this region during the late evening and overnight hours of January 12th continuing into the predawn hours of January 13th. A strong cold front moved south and east...slowly across the region during the evening hours of the 12th and strong to severe thunderstorms developed across much of the region. Due to the slow movement of the cold front...and the nearly unidirectional flow ahead of ahead of the boundary...these storms trained and produced locally heavy rainfall amounts which produced some flash flooding across the region. In addition, strong deep layer shear resulted in some of the storms producing supercells with an isolated tornado noted across extreme Northwest Louisiana late on the 12th of January.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 12, 10:28 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1028 PM CST SAT JAN 12 2013 .DISCUSSION... COLD FRONT CURRENTLY ALONG AN ARKADELPHIA ARKANSAS TO TEXARKANA TO LUFKIN TEXAS LINE. CONVECTIVE LINE ALONG THE FRONT CONTINUES TO SLIDE EAST WITH ADDITIONAL CELLS DEVELOPING EAST OF IT. OVERALL THREAT FOR TORNADOES CONTINUE TO DECREASE AS ROTATIONAL SHEAR DECREASES AND ATMOSPHERE BEGINS TO TRANSITION INTO MORE OF A DAMAGING WIND THREAT. MUCH COLDER AIR PUSHING SOUTHEAST BEHIND THE FRONT WITH A 30 DEGREE SPREAD FROM SHREVEPORT AT 71 DEGREES TO TYLER AT 41 DEGREES. FOR THIS FORECAST UPDATE...WENT AHEAD AND TRIMMED WESTERN COUNTIES FROM TORNADO WATCH 3 AND LOWERED OVERNIGHT LOW TEMPS ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA. /05/ && .AVIATION... A STG COLD FRONT BISECTS OUR CWA WITH A LINE OF TSTMS BEARING DOWN ON KSHV AND KLFK ATTM. GUSTS TO 20-40 KTS HAVE BEEN COMMON IN TSTMS AHEAD THE FRONT WITH SUSTAINED S/SW 10-20KTS WINDS SHIFTING TO NW15G25KTS RIGHT ALONG THE LINE. ISOLD TSTMS WITH DIME SIZED HAIL HAVE TRAILED THE COLD FRONT BY A FEW COUNTIES IN OK AND SOON INTO AR...BUT ARE KEEPING STATION OVER N TX AT KDFW. LOW LVL MOISTURE TRAPPED IN STG POST FRONTAL INVERSION WILL KEEP LOW MVFR TO IFR CIGS AND SOME LIGHT RAIN IS EXPECTED OVERNIGHT. EXPECT SOME IMPROVEMENT TO VFR 15-18Z SUN FOR OUR WEST KTYR/KGGG/KTXK/KLFK AND THEN 18-21Z FOR KSHV/KELD/KMLU. /24/ && .PREV DISCUSSION... /ISSUED 538 PM CST SAT JAN 12 2013/ UPDATE... SENT OUT A QUICK UPDATE TO ISSUE TORNADO WATCH NUMBER 3 FOR PORTIONS OF NORTHEAST TEXAS AND SOUTHERN ARKANSAS ALONG AND AHEAD OF A COLD FRONT. THE WATCH WILL BE IN AFFECT THROUGH MIDNIGHT. /05/ PREV DISCUSSION... /ISSUED 338 PM CST SAT JAN 12 2013/ DISCUSSION... FRONT CURRENTLY ENTERING EXTREME NORTHWEST PORTION OF THE CWA. BOUNDARY WILL CONTINUE TO PUSH SOUTHEAST TONIGHT...ALLOWING FOR CONTINUED SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL WILL REMAIN LIKELY...WITH ADDITIONAL AMOUNTS RANGING FROM ONE TO THREE INCHES. SEVERE WEATHER ALSO REMAINS POSSIBLE...PRIMARILY IN AREAS ALONG AND SOUTHEAST OF I-30. WIND AND MARGINALLY SEVERE HAIL WILL BE THE PRIMARY CONCERN. TORNADOES CANNOT BE RULED OUT...BUT THIS WILL DEPEND ON STORMS BECOMING SURFACE BASED...WHICH DOES NOT LOOK LIKE IT WILL HAPPEN WITH THE EXTENSIVE CLOUD COVER OVER THE AREA. COLD AIR FOLLOWING THE FRONT WILL DROP TEMPERATURES INTO THE 30S NORTHWEST TONIGHT...WITH 20S AND 30S AREAWIDE FOR SUNDAY AND MONDAY NIGHT. AFTER THE FRONT...UPPER FLOW WILL REMAIN SOUTHWEST WHICH WILL KEEP THE COLD AIR RATHER SHALLOW. SOME ADDITION PRECIP IS POSSIBLE OVER SOUTHEAST PORTIONS OF THE AREA MONDAY INTO WEDNESDAY...BUT AT THIS TIME THE TEMPERATURES IN THE RAIN AREAS SHOULD REMAIN ABOVE FREEZING...IN THE MID AND UPPER 30S. DRIER AIR MOVES OVER THE REGION AFTER WEDNESDAY...ENDING THE PRECIP THROUGH THE REMAINDER OF THE WEEK. AVIATION... BANDS OF MAINLY ELEVATED CONVECTION DEVELOPING...MAINLY ALONG AND NORTH OF I-30 THIS AFTN. AS TEMPS CONTINUE TO WARM THRU THE 70S...THIS CONVECTION MAY BECOME MORE SFC BASED. STG TSTMS EXPECTED TO DEVELOP BY LATE THIS AFTN AND EVE AS STG LOW LVL SHEAR...DEEP STG SW FLOW ALOFT...AND FAVORABLE MOISTURE PROFILES FOR ROTATING STORMS. SOUTHERLY WINDS HAVE REMAINED AROUND 10 TO 15 KTS ACROSS AREA. COLD FRONT POISED NORTH OF I-35 JUST OUTSIDE CWA...WILL MOVE LITTLE NEXT COUPLE HOURS UNTIL SFC LOW DEEPENS ALONG FRONT. INCREASED EASTERLY COMPONENT OF SFC WINDS EAST OF THIS LOW PRESSURE WILL ENHANCE SVR STORM THREAT. COLD FRONT WILL MOVE ACROSS KTYR...KGGG...AND KTXK BEFORE 03Z...KLFK...KSHV...AND KELD BTWN 06-09Z...AND FINALLY THRU KMLU BEFORE 12Z SUN. LOW LVL MOISTURE TRAPPED IN STG POST FRONTAL INVERSION WITH LOW MVFR TO IFR CIGS AND SOME RAIN FOR A FEW HOURS... WITH PARTIAL LOW CLOUD CLEARING BEFORE 18Z SUN. ANY POSSIBLE EVAP COOLING FRZN PCPN SHOULD REMAIN BRIEF...LIGHT...AND NORTH OF ALL TERMINALS...INCLUDING KTXK./VII/. && .PRELIMINARY POINT TEMPS/POPS... SHV 46 49 34 44 33 / 80 50 20 20 20 MLU 57 61 34 42 33 / 90 100 40 30 30 DEQ 34 47 22 47 21 / 40 20 0 0 10 TXK 40 45 28 47 28 / 60 20 10 10 10 ELD 48 52 33 44 30 / 80 70 30 20 20 TYR 36 46 32 48 28 / 40 20 10 10 10 GGG 40 46 34 45 28 / 60 30 10 10 10 LFK 47 50 35 46 36 / 80 50 30 20 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 05/24/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1154 AM CST SAT JAN 12 2013 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1154 AM CST SAT JAN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD THIS AFTERNOON INTO TONIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES INTO THE SOUTHERN PLAINS. A COLD FRONT WILL MOVE INTO THE REGION FROM THE WEST... BRINGING THE POSSIBILITY OF STRONG TO SEVERE STORMS AND LOCALLY HEAVY DOWNPOURS. THE BEST CHANCE FOR SEVERE STORMS IS MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. DAMAGING WIND GUSTS AND ISOLATED TORNADOES CANNOT BE RULED OUT LATE THIS AFTERNOON AND EARLY IN THE EVENING ALONG AND JUST AHEAD OF THE COLD FRONT. ALSO...RAINFALL FROM THIS SYSTEM COULD RANGE BETWEEN TWO AND THREE INCHES ALONG AND NORTHWEST OF THE INTERSTATE 30 CORRIDOR. THE SEVERE WEATHER PROBABILITY WILL DIMINISH QUICKLY TONIGHT...HOWEVER THE HEAVY RAIN THREAT WILL NOT. TOWARD DAYBREAK SUNDAY...THE HEAVY RAIN POTENTIAL WILL SHIFT SOUTH AND EAST...INTO NORTHEAST LOUISIANA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... AN OVERRUNNING...COLD POSTFRONTAL RAIN COULD CONTINUE ACROSS DEEP EAST TEXAS AND NORTHCENTRAL LOUISIANA DURING THE DAY SUNDAY...AS WELL AS POSSIBLY MONDAY AND TUESDAY...BUT THIS ADDITIONAL RAINFALL IS NOT EXPECTED TO BE EXCESSIVE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NEED TO KEEP ABREAST FOR THE POSSIBILITY OF STORM ACTIVATION ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS INTO NORTHEAST TEXAS THIS AFTERNOON INTO THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CST SAT JAN 12 2013
ARZ050-051-OKZ077-122345-
HOWARD-MCCURTAIN-SEVIER-
507 PM CST SAT JAN 12 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HOWARD AND SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
ATHENS...GILLHAM AND UMPIRE...
AT 506 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF GILLHAM...OR 10 MILES
NORTHWEST OF DE QUEEN...MOVING NORTHEAST AT 55 MPH.
MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
VIISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
841 PM CST SAT JAN 12 2013
ARZ070-TXZ097-112-130315-
BOWIE-CASS-MILLER-
841 PM CST SAT JAN 12 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
MILLER...
IN NORTHEAST TEXAS...
CASS AND BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
GENOA...MANDEVILLE...TEXARKANA...NASH...QUEEN CITY AND WAKE
VILLAGE...
AT 837 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR QUEEN CITY...OR 5 MILES NORTH OF
ATLANTA...MOVING NORTHEAST AT 50 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 PM CST SAT JAN 12 2013
TXZ136-149-150-130500-
CHEROKEE-RUSK-SMITH-
1004 PM CST SAT JAN 12 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
RUSK...SMITH AND CHEROKEE...
INCLUDING THE FOLLOWING LOCATIONS...
HENDERSON...JACKSONVILLE...JOINERVILLE...NEW LONDON...PONTA AND
TURNERTOWN...
AT 1001 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING NORTHEAST
AT 50 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
06The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Hail was reported in the New London community.
Hail was reported in Henderson, Texas.
Portions of Hwy. 96 and FM. 138 in Center, Texas were blocked and closed due to high water.
Portions of Hwy. 84 west of Joaquin, Texas was covered with water and closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419500, 419501, 419503, 419506.